Neurontin for bipolar treatment?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

hopelessgirl
Regular Member


Date Joined Apr 2008
Total Posts : 38
   Posted 4/8/2008 9:33 PM (GMT -7)   
Has anyone heard of or been on Neurontin for the treatment of bipolar?

My doctor seemed sort of unsure if I am bipolar or not..... I am depressed for sure but I guess I have some possible signs of being bipolar I don't really know...... I believe I have depression related to chronic pain and anxiety. Well I am currently taking 80 mgs of prozac and 600 mgs 3xday or neurontin. I have heard neurontin can be used for anxiety and as a mood stabilizer? I remember my doctor saying if i was bipolar taking the prozac would make me worse. I'm just so confused does anyone take neurontin and can anyone give me any experiences they have had with it? Thanks :)
2002 Carpal Tunnel Surgery, Plantar fasciitis, Migraines / Daily Headaches, 2005 Gastric Bypass surgery (200 lb weight loss), 2006 Hernia repair (due to wls), one week later complications and an emergency surgery Bowel obstruction, March 2008 another Hernia repair, chronic back and leg pain all over muscle pain (doctors say it's related to fast weight loss and loss of laxity in muscles etc, Nerve damage / pain in back legs and arms / hands, herniated discs and spinal stenosis in lower back, high blood pressure, anemia, constant throbbing/rushing/heartbeat sound in right ear(doctors have no idea what this is), anxiety and depression most likely related to chronic pain.

Have been on so many different medications! Currently 75mg Fentaynal patch, 600mgs Neurontin 3xday, Immitrex as needed, Avapro, Prozac 80 mgs, percocet for break through pain as needed, Skelaxin as needed, Zanaflex (at night to sleep and muscle Relaxer)


stressed in bama
Regular Member


Date Joined May 2007
Total Posts : 33
   Posted 4/8/2008 10:53 PM (GMT -7)   
hi, hopeless,
I am not familar with neurotin But Ican tell you I was overdosed on the fentaynal patch 25 mg in January.I do understand the disc and spinal stenosis pain. That's what I had surgery for . I don's mean to scare you but you might want to read up on the patches.My husband has been through a lots of meds for his bipolar and it truly is a process if you are bipolar. Hang in there,Are you seeing a regular dr or a psychiatrist.Aregular dr won't be able to help much if you are bipolar. I wish you the best.
 
stressed in bama

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 4/9/2008 7:40 AM (GMT -7)   
Hi Hopelessgirl,

Welcome to Healingwell and especially to our board. I hope you find some community and understanding here.

Stressed in Bama is right, if you even suspect you have bipolar, you should be working with a psychiatrist, not a gp -- I hope that's the situation. It's hard to tell from your post.

I have not been on neurontin, but I did a little research. It's an anti-seizure drug, which puts it into a category of drugs which happen to also work as mood-stabilizers for people with bipolar. I am bipolar II and was primarily depressed for a long time and my doctor had me on Lamictal (also an anti-seizure medication) and Prozac which worked great for a quite a while. Because I was on the mood stabilizer (Lamictal) the prozac helped me and didn't tip me into mania. Eventually we had to change my drugs but that's the way it is with bipolar, nothing works forever, you need to update the drugs as your moods fluctuate.I'm on an anti-depressant right now too. It's the balance that matters.

Let us know how you're feeling.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


hopelessgirl
Regular Member


Date Joined Apr 2008
Total Posts : 38
   Posted 4/9/2008 8:35 AM (GMT -7)   
Thanks for your help, I'm sorry yes I am seeing a psychiatrist for this, but I just don't think he's very good. I'm going to find another doctor actually going to make some calls today.

stressed in bama can you tell me what you mean by you overdosed on the patch? Did it open up or something? Or it just got you sick using as directed? The patch does actually scare me and sometimes I think I really need to get off it. I have been on it about 5 mths and I know my body is already "use" to it and I'm scared of going through withdrawl. Sometimes I think the patch may be making my depression worse, I know that it makes me so tired for sure.

Thanks for your help
2002 Carpal Tunnel Surgery, Plantar fasciitis, Migraines / Daily Headaches, 2005 Gastric Bypass surgery (200 lb weight loss), 2006 Hernia repair (due to wls), one week later complications and an emergency surgery Bowel obstruction, March 2008 another Hernia repair, chronic back and leg pain all over muscle pain (doctors say it's related to fast weight loss and loss of laxity in muscles etc, Nerve damage / pain in back legs and arms / hands, herniated discs and spinal stenosis in lower back, high blood pressure, anemia, constant throbbing/rushing/heartbeat sound in right ear(doctors have no idea what this is), anxiety and depression most likely related to chronic pain.

Have been on so many different medications! Currently 75mg Fentaynal patch, 600mgs Neurontin 3xday, Immitrex as needed, Avapro, Prozac 80 mgs, percocet for break through pain as needed, Skelaxin as needed, Zanaflex (at night to sleep and muscle Relaxer)


stressed in bama
Regular Member


Date Joined May 2007
Total Posts : 33
   Posted 4/9/2008 9:41 AM (GMT -7)   

Hi, Hopeless,

If you can pull up pain patch recalls and get some info on there. There has been a prblem with the patches leaking and too much medicine is absorped in to the body. DO NOT PANIC.By overdose I stopped breathing and was gave a shot to get all the drugs out of my system and I was on oxygen foe a while. I am just trying to make others aware and if you research it you will see why there is concern..I hope you get a good psychiatrist that can get you on the right track if you do ondeed have bipolar.I hope I haven't scared you but since you on the patch I just wanted tp let you know to be careful and the risks.Take care.

Hugs   from stressed in bama


lassieluv
Regular Member


Date Joined Apr 2008
Total Posts : 254
   Posted 4/10/2008 6:11 AM (GMT -7)   
Hi! I was prescribed Neurotin years ago for headaches. This did nothing for me.

I, too, am diagnosed as being Bipolar. I am taking Cymbalta, Lamictal, Resperidone, and Klonipin. These meds have worked for me quite well and my condition is under control. Now that I am tortured with chronic back/hip pain the meds aren't working as well. I think if I could get the pain issue lessened my depression would improve.

Good luck in finding a med or combination of meds that work for you.

quietpain
Regular Member


Date Joined Apr 2008
Total Posts : 112
   Posted 4/11/2008 11:24 AM (GMT -7)   
First, the eyes rolling back is a normal reaction to mant meds. I can't believe tour doctor didn't tell ahead of time. FIrst try 150mg of benedryl. Second, your doctor should have prescribed a medication (my husband keeps it with my meds) that can be used to even prevent this type of reaction since it usually is only an adjustment not an allergy or something indicateing you cannot take the med. Finally, as in your case or others whose dosctors have prepared them for this (older anti-psychotics & ptoentially the atypicals, some anti-depressants, and sleep meds) the hospital will generally give you a shot in the butt and you will be all better. ER's are very useful, don't suffer. Also try celebrex for pain it is the only pain killer that helps with my mind pain. I take vicodin otherwise (it can also be used for anxiety.)

I have taken nerontin in 1994 at Hard Med. Shcool in McLean hospital. I took nuerontin at high study levels. I was proved useless in my case. I had no side effects. It is good for nerve pain and is used for those who develope pain after shingles. Most doctors no long consider it a good choice for bipolars or even for seizure control.


The next similar drug is topamax, in that they hoped it would be useful as a mood stabiliing drug. Studies that came out last month (my doc went to the conference on the usefulness of topamax in bipolars) show that topamax even at threshold levels are not usually capable of controling mood dysregulation just like neurontin. It is useful if the realm of weight loss, it tends to make you very tired so I would take provigil with it (people have fallen alseep dring while on it), but the best thing is that it prevents migraines. I take 100mg. to prevent migraines. I have no side effects, although before it got my migaines under control, I took 1200mg day and night. Usually you can reduce with time for migraines.

queitpain
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 11:17 PM (GMT -7)
There are a total of 2,736,222 posts in 301,362 threads.
View Active Threads


Who's Online
This forum has 151452 registered members. Please welcome our newest member, sarajseri.
202 Guest(s), 4 Registered Member(s) are currently online.  Details
bluelyme, geop, Girlie, jrpsf


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer